Alert archive / Maine / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 49, NWS Caribou, ME

August 12, 2019Penobscot County, Washington County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 12, 2019, 5:04 PM EDT for Penobscot County, Washington County, Maine. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2019, 5:04 PM EDT (21:04 UTC)
Expired
Aug 12, 2019, 5:55 PM EDT
In force
51 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Penobscot County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 61 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:44 PM EDTTORNADO4 E Carroll, MEAN EF1 TORNADO BRIEFLY TOUCHED DOWN IN KOSSUTH TWP BETWEEN BASKAHEGAN STREAM AND ROUTE 6 ON MONDAY EVENING. THERE WERE TWO CONCENTRATED AREAS OF TORNADO DAMAGE WITH SPORADIC DAMAGE IN BETWEEN ALONG IRON BRIDGE RD. APPROXIMATELY 120 SOFTWOOD TREES WERE EITHER U

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2019-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2019-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS51 KCAR 122104
SVRCAR
MEC019-029-122215-
/O.NEW.KCAR.SV.W.0049.190812T2104Z-190812T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Caribou ME
504 PM EDT Mon Aug 12 2019

The National Weather Service in Caribou Maine has issued a

* Severe Thunderstorm Warning for...
  Northwestern Washington County in southeastern Maine...
  East central Penobscot County in east central Maine...

* Until 615 PM EDT.

* At 503 PM EDT, a severe thunderstorm was located 9 miles east of
  Medway, or 17 miles northeast of Lincoln, moving east at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Danforth, Springfield, Topsfield, Mattawamkeag, Winn, Prentiss,
  Kingman, Carroll, Macwahoc, Drew Plantation and Brookton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4538 6793 4551 6837 4559 6830 4560 6826
      4561 6826 4562 6817 4562 6815 4557 6779
TIME...MOT...LOC 2103Z 281DEG 17KT 4559 6833 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

Walker
2 follow-up statements
721 
WWUS51 KCAR 122129
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
529 PM EDT Mon Aug 12 2019

MEC019-029-122215-
/O.CON.KCAR.SV.W.0049.000000T0000Z-190812T2215Z/
Washington ME-Penobscot ME-
529 PM EDT Mon Aug 12 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHWESTERN WASHINGTON AND EAST CENTRAL PENOBSCOT COUNTIES...

At 527 PM EDT, a severe thunderstorm was located near Wytopitlock, or
15 miles southwest of Danforth, moving east at 20 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Topsfield, Prentiss, Carroll and Brookton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4546 6816 4549 6816 4550 6812 4554 6807
      4557 6797 4557 6779 4538 6793
TIME...MOT...LOC 2127Z 281DEG 17KT 4557 6817 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$

Walker
916 
WWUS51 KCAR 122155
SVSCAR

Severe Weather Statement
National Weather Service Caribou ME
555 PM EDT Mon Aug 12 2019

MEC019-029-122204-
/O.CAN.KCAR.SV.W.0049.000000T0000Z-190812T2215Z/
Washington ME-Penobscot ME-
555 PM EDT Mon Aug 12 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON AND
EAST CENTRAL PENOBSCOT COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4546 6816 4549 6816 4550 6812 4554 6807
      4557 6797 4557 6779 4538 6793
TIME...MOT...LOC 2152Z 281DEG 17KT 4555 6799 

$$

Walker

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:24 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 12, 4:24 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
424 PM EDT Mon Aug 12 2019

.SYNOPSIS...
Surface trough will exit the region tonight, with a cold front
passing through the area Tuesday. High pressure will build into
the region Wednesday into Thursday. Low pressure will pass west
of the area Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Pre-frontal trough has been slow to make its way across the
forecast area this afternoon. While corridor of showers and
thunderstorms has been easy to pin down, the broad area of weak
forcing keeps some uncertainty where development could occur.
Cold front is apparent on satellite with weakening line of
showers just across the St. Lawrence River. These will bring a
chance of showers for the north later this evening, where
otherwise it has been dry today. Across the central and southern
parts of the forecast area, scattered showers and isolated
thunderstorms will continue until mid-evening. CAPE and shear is
still in place, and don't have reason to remove enhanced wording
until atmosphere is more stable this evening. Front will slow
and stall along the Downeast coast tonight, with a chance of
showers lingering into Tuesday. Some patchy fog is possible late
tonight with remaining moisture in valleys and low-lying areas.
Temperatures will be slightly cooler Tuesday behind the front.
Mixing could cause some isolated showers across the north during
peak heating hours in the afternoon. At the least, diurnal
cumulus will dot the skies.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
Front wl gradually stall ovr the Downeast coast on Tue evng. S/wv
currently mvg thru the upr midwest wl mv east in near zonal flow
aloft with weak sfc low mvg off of Cape Cod at the beginning of the
short term. This wv wl ride up along frontal bndry ovrngt and pcpn
chances wl lkly just make a glancing blow along the coast Tue night.
Wv passes to the south of Nova Scotia Wed mrng with winds turning
nrly in it's wake and pulling front further south. 00z CMC is 12 hrs
slower with mvmnt of wv when compared to NAM/GFS with pcpn lingering
into the aftn hrs along the coast. GEFS ensemble mean is also in
agreement with this idea and hv pushed pcpn off the coast aft 06z.

High pressure wl be building in acrs nrn areas ovrngt with skies
gradually clearing fm north to south as winds begin to lighten. Hv
contd with idea of mins in the 40s acrs the north and possibly nr 40
in the deeper valleys of the North Woods. Rain and clds wl keep
temps up in the 50s ovr Downeast for Wed mrng.

High pressure wl dominate ovr the area Wed mrng thru the day
Thursday. Partly-mostly sunny skies expected into Thu with temps
running blo normal.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Thur night wl feature the next system appchg fm the west as s/wv mvs
out of the Great Lakes. GFS holds onto sfc high the longest while EC
and CMC mv it into the north Atlantic by 12z Fri. Hv gone with lochc
showers acrs most of the CWA on Thu night, mainly after midnight.
Upr trof wl lift thru the area drg the day on Fri with showers ovr
the region. Cloudy and showery airmass wl keep temps blo normal for
the end of the week.

Trough clears the region Sat aftn with H5 ridge following in it's
wake. Temps wl climb to nr normal under influence of ridging. Next
system wl bring showers back to the area twd the end of the extndd.
Med range guidance seems to hv come into better agreement with the
upr air pattern but still with minor timing differences. Expecting
temps to moderate abv normal for the vry end of the pd.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
NEAR TERM: Other than MVFR in stronger showers and storms this
evening, VFR is expected. Some patchy fog could develop in
valleys and low lying areas overnight with local reductions in
visibility at all TAF sites. SW winds tonight will shift W
Tuesday.

SHORT TERM:
Tue night...Low MVFR/IFR for southern terminals with VFR
elsewhere. Winds light out of the north.

Wed-Thur...VFR with light north winds.

Thu night-Fri...MVFR restrictions Fri morning with off and on
showers through the day Friday. Light S winds.

Fri night-Sat...Mainly VFR. Light winds.

&&

.MARINE...
NEAR TERM: Below SCA conditions expected with a few gusts to
20kts tonight. Waves generally 3 to 4 feet.

SHORT TERM: Seas and winds remaining below SCA levels into
Saturday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Cornwell
Short Term...Farrar
Long Term...Farrar
Aviation...Cornwell/Farrar
Marine...Cornwell/Farrar
Hazardous weather outlook, Aug 12, 4:12 AM EDT, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
412 AM EDT Mon Aug 12 2019

MEZ001>003-015>017-029-030-130815-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Southern Penobscot-Interior Hancock-Central Washington-
Coastal Hancock-Coastal Washington-
412 AM EDT Mon Aug 12 2019

This Hazardous Weather Outlook is for Coastal DownEast Maine, Far
Northern Maine, Interior DownEast Maine, North Woods Maine and
Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Any thunderstorms this afternoon into early this evening may contain
gusty wind and small hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not required at this time.

MEZ004>006-010-011-031-032-130815-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
412 AM EDT Mon Aug 12 2019

This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.

.DAY ONE...Today and Tonight.

Thunderstorms this afternoon may turn severe in spots with damaging
wind and hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters should report severe weather according to standard
operating procedures.

ANZ050>052-130815-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
412 AM EDT Mon Aug 12 2019

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not required at this time.

CB

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:21 PM EDTSevere Thunderstorm WarningCARHancock, Penobscot69 min
Aug 12, 5:45 PM EDTSevere Thunderstorm WarningCARWashington47 min

Nearby

Severe Thunderstorm Warnings in Maine, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.